Alert archive / North Dakota / Tornado Warnings in 2004

Tornado Warning 12, NWS Bismarck, ND

June 6, 2004McLean County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 6, 2004, 8:48 PM CDT for McLean County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2004, 8:48 PM CDT (01:48 UTC)
Expired
Jun 6, 2004, 9:15 PM CDT
In force
27 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McLean County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1945 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WFUS53 KBIS 070148
TORBIS
NDC055-070215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT SUN JUN 6 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 915 PM CDT

* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  POSSIBLE TORNADO 6 MILES NORTH OF GARRISON...OR ABOUT 35 MILES SOUTH 
  OF MINOT...MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  BENEDICT AROUND 910 PM CDT

LAT...LON 4783 10143 4765 10146 4763 10089 4785 10090

$$
LEBLANG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 6, 3:00 PM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jun 6, 3:00 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SUN JUN 6 2004

.SHORT TERM...
ANTICIPATE CONVECTION TO FIRE SHORTLY ON LINE OF CU FORMING ALONG
NORTH DAKOTA AND MONTANA BORDER. AMS STILL WEAKLY CAPPED BUT
BAMEX...PROGGD SOUNDINGS AND MODELS ALL INDICATE CAP WILL BE BROKEN
SOMETIME LATE AFTERNOON AS TEMPS APPROACH 90F WEST. WATCH POSSIBLE
WITHIN THE NEXT TWO HOURS.

MODELS IN GOOD AGREEMENT AGAIN. MID LEVEL LOW MOVING ONSHORE PACIFIC
NORTHWEST SPLITS AS ONE PIECE OF ENERGY CUTSOFF OVER PAC NW AND
FIRST PIECE MOVES NORTHEAST THROUGH SOUTH CENTRAL CANADA. CWA IN SW
THEN W THEN SW FLOW THROUGH PERIOD. AS FIRST LOW MOVES EAST THROUGH
NORTHERN PLAINS TONIGHT...WESTERN DAKOTA WILL BE UNTIL INFLUENCE OF
COOLER AND DRIER HIGH PRESSURE BUILDING SOUTH FROM CANADA WITH
BOUNDARY SOUTH OF STATE. CUTOFF LOW WASH COAST EJECTS LATE IN
SHORTERM PERIODS WITH NEXT SIGNIFICANT SYSTEM APPROACHING NORTHERN
PLAINS LATE THURSDAY AND FRIDAY.

.LONG TERM...
GFS CONTINUES TO BRING BEST CHANCE FOR PRECIP THURSDAY AS H500
LOW/TROUGH LIFTS NORTHEAST THROUGH THE NORTHERN PLAINS. ALSO SURFACE
LOW/TROUGH FROM MONTANA THROUGH WRN NEBRASKA LIFTS NORTHEAST THRU
THE STATE. KEPT RELATIVELY HIGH POPS FOR THURSDAY. CYCLONIC FLOW
ALOFT CONTINUES THRU SATURDAY...BUT TOOK POPS OUT TO BLEND WITH
SURROUNDING OFFICES. SINCE SURFACE HIGH PUSHING IN BY SATURDAY
AGREED TO TAKE IT OUT. KEPT SUNDAY DRY FOR NOW WITH WEAK SURFACE
HIGH. BUT...LATER SHIFTS MAY WANT TO INCREASE POPS FOR SUNDAY NIGHT
OR MONDAY AS 50H TROF SWINGS THRU 00Z TUESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING CONTINUES FOR JAMES RIVER NEAR LUDDEN.

&&

HW/JV
Hazardous weather outlook, Jun 6, 5:37 AM CDT, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
537 AM CDT SUN JUN 6 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071037-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
537 AM CDT SUN JUN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOPE IN WESTERN NORTH DAKOTA THIS AFTERNOON
THEN MOVE ACROSS THE STATE TONIGHT.  SOUTHEAST SURFACE WINDS AND A
LOW LEVEL JET AHEAD OF A TROUGH IN EASTERN MONTANA WILL INCREASE THE
MOISTURE AND INSTABILITY THIS AFTERNOON.  SOME THUNDERSTORMS COULD BE
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jun 6, 7:44 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
744 PM CDT SUN JUN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             16 S MINOT              48.00N 101.30W
06/06/2004  1.00 INCH        WARD               ND   AMATEUR RADIO

&&

VINING
Local storm report, Jun 6, 7:59 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
759 PM CDT SUN JUN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TORNADO          2 W DOUGLAS             47.86N 101.54W
06/06/2004                   WARD               ND   LAW ENFORCEMENT

            BARN DESTROYED

0753 PM     TORNADO          15 S MINOT              48.02N 101.30W
06/06/2004                   WARD               ND   LAW ENFORCEMENT

            TORNADO AT NELSON-CARLSON LAKE WEST OF HIGHWAY 83

&&

VINING
Local storm report, Jun 6, 8:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
819 PM CDT SUN JUN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TORNADO          2 E WHITE SHIELD        47.66N 101.80W
06/06/2004                   MCLEAN             ND   OTHER FEDERAL

            TORNADO ON HIGHWAY 1804 REPORTED BY MINOT AIR BASE
            OFFICIAL

&&

VINING
Local storm report, Jun 6, 8:27 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
827 PM CDT SUN JUN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 SW MINOT              48.22N 101.31W
06/06/2004  1.00 INCH        WARD               ND   AMATEUR RADIO

&&

VJR
Local storm report, Jun 6, 8:32 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
832 PM CDT SUN JUN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             MINOT                   48.23N 101.30W
06/06/2004  1.75 INCH        WARD               ND   AMATEUR RADIO

            SOUTH PART OF CITY

&&

JP MARTIN
Local storm report, Jun 6, 8:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
844 PM CDT SUN JUN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             BERGEN                  48.00N 100.72W
06/06/2004  1.00 INCH        MCHENRY            ND   LAW ENFORCEMENT

&&

VJR

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:03 PM CDTSevere Thunderstorm WarningBISMcLean27 min
Jun 6, 7:07 PM CDTSevere Thunderstorm WarningBISBottineau53 min
Jun 6, 7:19 PM CDTTornado WarningBISMcLean, Ward26 min
Jun 6, 7:46 PM CDTTornado WarningBISMcLean29 min
Jun 6, 7:47 PM CDTSevere Thunderstorm WarningBISMountrail, Renville, Ward58 min
Jun 6, 7:48 PM CDTTornado WarningBISMcLean27 min
Jun 6, 7:50 PM CDTSevere Thunderstorm WarningBISMcHenry55 min
Jun 6, 7:58 PM CDTTornado WarningBISWard32 min
Jun 6, 8:18 PM CDTTornado WarningBISMcLean27 min
Jun 6, 8:21 PM CDTTornado WarningBISMcLean24 min
Jun 6, 8:43 PM CDTTornado WarningBISSheridan32 min
Jun 6, 8:45 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce60 min
Jun 6, 8:56 PM CDTTornado WarningBISMcHenry34 min
Jun 6, 9:04 PM CDTSevere Thunderstorm WarningBISRenville, Ward56 min
Jun 6, 9:16 PM CDTTornado WarningBISSheridan, Wells44 min
Jun 6, 9:20 PM CDTSevere Thunderstorm WarningBISWilliams30 min
Jun 6, 9:24 PM CDTSevere Thunderstorm WarningBISMcKenzie51 min
Jun 6, 9:26 PM CDTSevere Thunderstorm WarningBISBottineau64 min
Jun 6, 9:35 PM CDTTornado WarningBISBottineau, Renville25 min
Jun 6, 9:45 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce60 min
Jun 6, 9:59 PM CDTTornado WarningBISBottineau46 min
Jun 6, 10:04 PM CDTTornado WarningBISWells41 min
Jun 6, 10:25 PM CDTSevere Thunderstorm WarningBISWard65 min
Jun 6, 10:34 PM CDTSevere Thunderstorm WarningBISWilliams61 min
Jun 6, 10:48 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce57 min
Jun 6, 10:50 PM CDTTornado WarningBISMcHenry, Ward25 min
Jun 6, 11:16 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce14 min
Jun 6, 11:17 PM CDTTornado WarningBISMcHenry43 min
Jun 6, 11:21 PM CDTSevere Thunderstorm WarningBISRolette24 min
Jun 6, 11:48 PM CDTSevere Thunderstorm WarningBISPierce42 min
Jun 7, 1:26 AM CDTSevere Thunderstorm WarningBISRolette49 min

Nearby

Tornado Warnings in North Dakota, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.